Home | Current | Past volumes | About | Login | Notify | Contact | Search
 Probability Surveys > Vol. 8 (2011) open journal systems 

Three theorems in discrete random geometry

Geoffrey R. Grimmett, Cambridge University

These notes are focused on three recent results in discrete random geometry, namely: the proof by Duminil-Copin and Smirnov that the connective constant of the hexagonal lattice is \(\sqrt{2+\sqrt 2}\); the proof by the author and Manolescu of the universality of inhomogeneous bond percolation on the square, triangular, and hexagonal lattices; the proof by Beffara and Duminil-Copin that the critical point of the random-cluster model on \(\mathbb{Z}^2\) is \(\sqrt q/(1+\sqrt q)\). Background information on the relevant random processes is presented on route to these theorems. The emphasis is upon the communication of ideas and connections as well as upon the detailed proofs.

Erratum: An erratum is published in Probability Surveys 9 (2012) 438.

AMS 2000 subject classifications: Primary 60K35; secondary 82B43.

Keywords: Self-avoiding walk, connective constant, percolation, random-cluster model, Ising model, star–triangle transformation, Yang–Baxter equation, critical exponent, universality, isoradiality.

Creative Common LOGO

Full Text: PDF

Grimmett, Geoffrey R., Three theorems in discrete random geometry, Probability Surveys, 8, (2011), 403-441 (electronic). DOI: 10.1214/11-PS185.


[1]   M. Aizenman, J. T. Chayes, L. Chayes, and C. M. Newman, Discontinuity of the magnetization in one-dimensional 1|xy|2 Ising and Potts models, J. Statist. Phys. 50 (1988), 1–40. MR0939480

[2]   R. Bauerschmidt, H. Duminil-Copin, J. Goodman, and G. Slade, Lectures on self-avoiding-walks, Probability and Statistical Mechanics in Two and More Dimensions (D. Ellwood, C. M. Newman, V. Sidoravicius, and W. Werner, eds.), CMI/AMS publication, 2011.

[3]   R. J. Baxter, Exactly Solved Models in Statistical Mechanics, Academic Press, London, 1982. MR0690578

[4]   R. J. Baxter and I. G. Enting, 399th solution of the Ising model, J. Phys. A: Math. Gen. 11 (1978), 2463–2473.

[5]   N. R. Beaton, J. de Gier, and A. G. Guttmann, The critical fugacity for surface adsorption of SAW on the honeycomb lattice is 1+√-
 2, Commun. Math. Phys., http://arxiv.org/abs/1109.0358.

[6]   V. Beffara, SLE and other conformally invariant objects, Probability and Statistical Mechanics in Two and More Dimensions (D. Ellwood, C. M. Newman, V. Sidoravicius, and W. Werner, eds.), CMI/AMS publication, 2011.

[7]   V. Beffara and H. Duminil-Copin, The self-dual point of the two-dimensional random-cluster model is critical for q 1, Probab. Th. Rel. Fields, http://arxiv.org/abs/1006.5073.

[8]   V. Beffara, H. Duminil-Copin, and S. Smirnov, Parafermions in the random-cluster model, (2011).

[9]   B. Bollobás and O. Riordan, A short proof of the Harris–Kesten theorem, J. Lond. Math. Soc. 38 (2006), 470–484. MR2239042

[10]   B. Bollobás and O. Riordan, Percolation, Cambridge University Press, Cambridge, 2006. MR2283880

[11]   R. M. Burton and M. Keane, Density and uniqueness in percolation, Commun. Math. Phys. 121 (1989), 501–505. MR0990777

[12]   F. Camia and C. M. Newman, Two-dimensional critical percolation, Commun. Math. Phys. 268 (2006), 1–38. MR2249794

[13]   J. Cardy, Critical percolation in finite geometries, J. Phys. A: Math. Gen. 25 (1992), L201–L206. MR1151081

[14]   D. Chelkak and S. Smirnov, Universality in the 2D Ising model and conformal invariance of fermionic observables, Invent. Math., http://arxiv.org/abs/0910.2045. MR2275653

[15]   H. Duminil-Copin and S. Smirnov, The connective constant of the honeycomb lattice equals ∘ ---√--
  2+   2, Ann. Math., http://arxiv.org/abs/1007.0575.

[16]   B. Dyhr, M. Gilbert, T. Kennedy, G. F. Lawler, and S. Passon, The self-avoiding walk spanning a strip, J. Statist. Phys. 144 (2011), 1–22.

[17]   M. E. Fisher, On the dimer solution of planar Ising models, J. Math. Phys. 7 (1966), 1776–1781.

[18]   B. T. Graham and G. R. Grimmett, Influence and sharp-threshold theorems for monotonic measures, Ann. Probab. 34 (2006), 1726–1745. MR2271479

[19]   G. R. Grimmett, The stochastic random-cluster process and the uniqueness of random-cluster measures, Ann. Probab. 23 (1995), 1461–1510. MR1379156

[20]   G. R. Grimmett, Percolation, 2nd ed., Springer, Berlin, 1999. MR1707339

[21]   G. R. Grimmett, The Random-Cluster Model, Springer, Berlin, 2006. MR2243761

[22]   G. R. Grimmett, Probability on Graphs, Cambridge University Press, Cambridge, 2010, http://www.statslab.cam.ac.uk/~grg/books/pgs.html. MR2723356

[23]   G. R. Grimmett and I. Manolescu, Inhomogeneous bond percolation on the square, triangular, and hexagonal lattices, Ann. Probab., http://arxiv.org/abs/1105.5535.

[24]   G. R. Grimmett and I. Manolescu, Universality for bond percolation in two dimensions, Ann. Probab., http://arxiv.org/abs/1108.2784.

[25]   G. R. Grimmett and I. Manolescu, Bond percolation on isoradial graphs, (2011), in preparation.

[26]   J. M. Hammersley and W. Morton, Poor man’s Monte Carlo, J. Roy. Statist. Soc. B 16 (1954), 23–38. MR0064475

[27]   J. M. Hammersley and D. J. A. Welsh, Further results on the rate of convergence to the connective constant of the hypercubical lattice, Quart. J. Math. Oxford 13 (1962), 108–110. MR0139535

[28]   T. Hara and G. Slade, Mean-field critical behaviour for percolation in high dimensions, Commun. Math. Phys. 128 (1990), 333–391. MR1043524

[29]   T. Hara and G. Slade, Mean-field behaviour and the lace expansion, Probability and Phase Transition (G. R. Grimmett, ed.), Kluwer, 1994, pp. 87–122. MR1283177

[30]   D. Hintermann, H. Kunz, and F. Y. Wu, Exact results for the Potts model in two dimensions, J. Statist. Phys. 19 (1978), 623–632. MR0521142

[31]   R. Holley, Remarks on the FKG inequalities, Commun. Math. Phys. 36 (1974), 227–231. MR0341552

[32]   B. D. Hughes, Random Walks and Random Environments; Volume I, Random Walks, Oxford University Press, Oxford, 1996.

[33]   I. Jensen and A. J. Guttman, Self-avoiding walks, neighbour-avoiding walks and trails on semiregular lattices, J. Phys. A: Math. Gen. 31 (1998), 8137–8145. MR1651493

[34]   J. Kahn, G. Kalai, and N. Linial, The influence of variables on Boolean functions, Proceedings of 29th Symposium on the Foundations of Computer Science, 1988, pp. 68–80.

[35]   G. Kalai and S. Safra, Threshold phenomena and influence, Computational Complexity and Statistical Physics (A. G. Percus, G. Istrate, and C. Moore, eds.), Oxford University Press, New York, 2006, pp. 25–60. MR2208732

[36]   A. E. Kennelly, The equivalence of triangles and three-pointed stars in conducting networks, Electrical World and Engineer 34 (1899), 413–414.

[37]    R. Kenyon, An introduction to the dimer model, School and Conference on Probability Theory, Lecture Notes Series, vol. 17, ICTP, Trieste, 2004, http://publications.ictp.it/lns/vol17/vol17toc.html, pp. 268–304. MR2198850

[38]   H. Kesten, Percolation Theory for Mathematicians, Birkhäuser, Boston, 1982. MR0692943

[39]   H. Kesten, A scaling relation at criticality for 2D-percolation, Percolation Theory and Ergodic Theory of Infinite Particle Systems (H. Kesten, ed.), The IMA Volumes in Mathematics and its Applications, vol. 8, Springer, New York, 1987, pp. 203–212.

[40]   H. Kesten, Scaling relations for 2D-percolation, Commun. Math. Phys. 109 (1987), 109–156.

[41]   M. Klazar, On the theorem of Duminil-Copin and Smirnov about the number of self-avoiding walks in the hexagonal lattice, (2011), http://arxiv.org/abs/1102.5733.

[42]   R. Kotecký and S. Shlosman, First order phase transitions in large entropy lattice systems, Commun. Math. Phys. 83 (1982), 493–515. MR0649814

[43]   G. Kozma and A. Nachmias, Arm exponents in high dimensional percolation, J. Amer. Math. Soc. 24 (2011), 375–409. MR2748397

[44]   L. Laanait, A. Messager, S. Miracle-Solé, J. Ruiz, and S. Shlosman, Interfaces in the Potts model I: Pirogov–Sinai theory of the Fortuin–Kasteleyn representation, Commun. Math. Phys. 140 (1991), 81–91. MR1124260

[45]   L. Laanait, A. Messager, and J. Ruiz, Phase coexistence and surface tensions for the Potts model, Commun. Math. Phys. 105 (1986), 527–545. MR0852089

[46]   G. F. Lawler, Scaling limits and the Schramm–Loewner evolution, Probability Surveys 8 (2011).

[47]   G. F. Lawler, O. Schramm, and W. Werner, Conformal invariance of planar loop-erased random walks and uniform spanning trees, Ann. Probab. 32 (2004), 939–995. MR2044671

[48]   G. F. Lawler, O. Schramm, and W. Werner, On the scaling limit of planar self-avoiding walk, Proc. Symposia Pure Math. 72 (2004), 339–365. MR2112127

[49]   N. Madras and G. Slade, The Self-Avoiding Walk, Birkhäuser, Boston, 1993. MR1197356

[50]   B. Nienhuis, Exact critical point and exponents of O(n) models in two dimensions, Phys. Rev. Lett. 49 (1982), 1062–1065. MR0675241

[51]   P. Nolin, Near-critical percolation in two dimensions, Electron. J. Probab. 13 (2008), 1562–1623. MR2438816

[52]   L. Onsager, Crystal statistics. I. A two-dimensional model with an order–disorder transition, Phys. Rev. 65 (1944), 117–149. MR0010315

[53]   J. H. H. Perk and H. Au-Yang, Yang–Baxter equation, Encyclopedia of Mathematical Physics (J.-P. Françoise, G. L. Naber, and S. T. Tsou, eds.), vol. 5, Elsevier, 2006, pp. 465–473.

[54]   L. Russo, A note on percolation, Z. Wahrsch’theorie verw. Geb. 43 (1978), 39–48. MR0488383

[55]   O. Schramm, Scaling limits of loop-erased walks and uniform spanning trees, Israel J. Math. 118 (2000), 221–288. MR1776084

[56]   O. Schramm, Conformally invariant scaling limits: an overview and collection of open problems, Proceedings of the International Congress of Mathematicians, Madrid (M. Sanz-Solé et al., ed.), vol. I, European Mathematical Society, Zurich, 2007, pp. 513–544.

[57]   O. Schramm and S. Sheffield, Contour lines of the two-dimensional discrete Gaussian free field, Acta Math. 202 (2009), 21–137. MR2486487

[58]   P. D. Seymour and D. J. A. Welsh, Percolation probabilities on the square lattice, Ann. Discrete Math. 3 (1978), 227–245. MR0494572

[59]   G. Slade, The self-avoiding walk: a brief survey, Surveys in Stochastic Processes (J. Blath, P. Imkeller, and S. Roelly, eds.), European Mathematical Society, 2010, Proceedings of the 33rd SPA Conference, Berlin, 2009.

[60]   S. Smirnov, Critical percolation in the plane: conformal invariance, Cardy’s formula, scaling limits, C. R. Acad. Sci. Paris Ser. I Math. 333 (2001), 239–244. MR1851632

[61]   S. Smirnov, Towards conformal invariance of 2D lattice models, Proceedings of the International Congress of Mathematicians, Madrid, 2006 (M. Sanz-Solé et al., ed.), vol. II, European Mathematical Society, Zurich, 2007, pp. 1421–1452. MR2275653

[62]   S. Smirnov and W. Werner, Critical exponents for two-dimensional percolation, Math. Res. Lett. 8 (2001), 729–744. MR1879816

[63]   N. Sun, Conformally invariant scaling limits in planar critical percolation, Probability Surveys 8 (2011), 155–209.

[64]   M. F. Sykes and J. W. Essam, Some exact critical percolation probabilities for site and bond problems in two dimensions, J. Math. Phys. 5 (1964), 1117–1127. MR0164680

[65]   D. J. A. Welsh, Percolation in the random-cluster process, J. Phys. A: Math. Gen. 26 (1993), 2471–2483. MR1234408

[66]   W. Werner, Lectures on two-dimensional critical percolation, Statistical Mechanics (S. Sheffield and T. Spencer, eds.), vol. 16, IAS–Park City, 2007, pp. 297–360. MR2523462

[67]   W. Werner, Percolation et Modèle d’Ising, Cours Specialisés, vol. 16, Société Mathématique de France, Paris, 2009.

Home | Current | Past volumes | About | Login | Notify | Contact | Search

Probability Surveys. ISSN: 1549-5787